Wyoming, 2011

High Wind in Wyoming, April 4 to 5, 2011

April 4 to 5, 2011 · NWS RIW · 3 events in 3 counties and zones

A favorable jet and tight pressure gradient brought high wind to the Absaroka Range and Clark area. Wind gusts to 78 mph were recorded at Clark.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A favorable jet and tight pressure gradient brought high wind to the Absaroka Range and Clark area. Wind gusts to 78 mph were recorded at Clark. Several trees were reported down in Cody, with one toppling into the living room of a home. Strong winds were also measured in the Rattlesnake Hills of central Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 4, 2:41 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 4, 2:41 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
341 PM MDT MON APR 4 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

A SERIES OF FAST MOVING SHORT WAVE PACIFIC TROUGHS WILL BLOW
THROUGH WESTERN AND CENTRAL WYOMING TONIGHT THROUGH WEDNESDAY NIGHT.
THE FIRST TROUGH WILL BRING INCREASING SNOWFALL TO THE WESTERN
MOUNTAINS TONIGHT THROUGH TUESDAY NIGHT...WITH POSSIBLE HIGH WINDS
ALONG AND NEAR THE EAST SLOPES OF THE ABSAROKA AND WIND RIVER
MOUNTAINS AND ACROSS SWEETWATER...SOUTHERN FREMONT AND NATRONA
COUNTIES THROUGH THE WIND CORRIDOR FROM MIDNIGHT THROUGH TUESDAY.
THE HIGH WIND WARNING ENDS AT NOON IN PARK COUNTY AND GOES THROUGH
6 PM MDT IN THE SOUTH. THERE WILL BE A BREAK IN THE SNOW LATE
TUESDAY NIGHT/WEDNESDAY MORNING...THEN THEN RETURN AS THE NEXT
PACIFIC TROUGH RACES EAST LATE WEDNESDAY/WEDNESDAY EVENING.
TEMPERATURES WILL WARM SOME TONIGHT...THEN REMAIN RATHER STEADY
UNTIL THE COLD FRONT COMES THROUGH WEDNESDAY...BUT WITHOUT MUCH
AMPLITUDE TO THE WAVES...COLD AIR WILL BE LIMITED.

.LONG TERM...THURSDAY THROUGH MONDAY

MAJOR LONG WAVE TROUGH STILL FORECAST TO DEVELOP ACROSS THE WEST THE
SECOND HALF OF THIS WEEK. THE MODELS DIFFER ON THE DETAILS AND THE
TIME OF KICK-OUT BUT THEY ALL POINT TO THE POTENTIAL OF A MULTI-DAY
STORM. THE AMOUNT OF SNOW IS STILL IN QUESTION BUT ITS APPEARING
MORE AND MORE CERTAIN THAT THERE WILL BE PERIODS OF SNOW OFF AND ON
FROM AS EARLY AS THURSDAY NIGHT THROUGH SATURDAY NIGHT. THE ECMWF
EVEN KEEPS SNOW INTO SUNDAY WITH ITS SLOWER KICK-OUT. THE ECMWF HAS
GENERALLY BEEN SLOWER ON MOST OF ITS RUNS KICKING THE DESERT SW LOW
OUT. I LEAN SOMEWHAT THAT WAY BASED ON HOW FAR THE EASTERN PACIFIC
KICKER IS YET ON SATURDAY WHEN THE GFS HAS ALREADY KICKED THE LOW
OUT INTO UTAH. THE MAIN TREND THAT THE ECMWF HAS FINALLY PICKED UP
ON IS THE UPSLOPE THAT DEVELOPS DUE TO A SURFACE HIGH TO THE NORTH
AS EARLY AS THURSDAY NIGHT. PREVIOUS RUNS HAD A SURFACE LOW TO THE
NORTH WHICH DIDN'T SEEM RIGHT. THE GFS HAS BEEN CONSISTENT WITH ITS
UPSLOPE AS EARLY AS FRIDAY MORNING. THIS LEAD TO CONFIDENCE THAT
FRIDAY WILL END UP BEING COLD WITH AT LEAST LIGHT SNOW ACROSS
CENTRAL WYOMING EAST OF THE DIVIDE. THE ECMWF WANTS TO DISRUPT THIS
SURFACE HIGH TO THE NORTH FRIDAY NIGHT INTO SATURDAY WITH LOWERING
PRESSURE ACROSS MONTANA WHILE THE GFS MAINTAINS THE UPSLOPE AND THUS
MORE OVERRUNNING ACROSS CENTRAL WYOMING. GFS SCENARIO STILL SEEMS
MORE LIKELY WITH LIKELY SURFACE LOW AHEAD OF THE APPROACHING UPPER
LOW AND NORTHERN STREAM PROVIDING SOME SUBSIDENCE TO SUPPORT THE
SURFACE HIGH. THIS SURFACE HIGH IS CRITICAL UNTIL THE LOW LIFTS
ACROSS THE AREA AS IT PROVIDES THE POTENTIAL FOR CONTINUED
ISENTROPIC LIFT ACROSS THE COLD DOME WITH JET STREAK AND QG FORCING.
THE GFS PRETTY MUCH AS CONTINUOUS SNOW FROM FRIDAY THROUGH MUCH OF
SATURDAY NIGHT. THE ECMWF BECOMES MORE SPORADIC AND LIGHTER FRIDAY
NIGHT THROUGH SATURDAY BEFORE THE UPPER LOW PASSES TO THE SOUTH
SATURDAY NIGHT AND SUNDAY. THE ECMWF HAS SIGNIFICANT PRECIPITATION
AGAIN DURING THIS TIMEFRAME. KEEPING OUR IDEA OF LIKELY POPS FRIDAY
NIGHT THROUGH SATURDAY NIGHT WITH A CHANCE POPS INTO SUNDAY...EXCEPT
LIKELY OVER CASPER MOUNTAIN. WE MAY EVENTUALLY NEED TO BEEF THESE
UP TO LIKELY IF THE SLOWER ECMWF LOOKS MORE LIKELY TO VERIFY. EITHER
WAY...A MAJOR CHANGE BACK TO COLD AND POTENTIALLY SNOWY WEATHER FROM
LATER THURSDAY NIGHT OR FRIDAY THROUGH MUCH OF THE WEEKEND. COULD
SEE A HIGH WIND EVENT AHEAD OF AND WITH OUR THURSDAY SHORTWAVE AS
RAIN AND SNOW MOVES RAPIDLY ACROSS THE AREA WITH OUR FAST MOVING
NEGATIVELY TILTED TROUGH. GRADUALLY IMPROVEMENT AT THE END OF THE
MEDIUM RANGE PERIOD ON MONDAY.

&&

.AVIATION...

WINDS WILL INCREASE LATE TONIGHT OVER THE TYPICAL AREAS...POSSIBLY
BECOMING QUITE STRONG OVER PORTIONS OF CENTRAL WYOMING SUCH AS
AROUND KCOD...KCPR AND KU25 BY LATE TUESDAY MORNING.  OTHER SITES
WILL BECOME WINDY BY LATE MORNING OR EARLY AFTERNOON.  PRECIPITATION
WILL PERSIST IN THE WESTERN MOUNTAINS TONIGHT...BEGINNING TO LOWER
INTO THE VALLEYS BY MID MORNING.  KJAC AND KAFO COULD BEGIN AS
SNOW...BUT WILL TURN OVER TO RAIN BY LATE MORNING AS TEMPERATURES
WARM.  MVFR CIGS...SOME VSBYS AND MTN OBSCURATIONS EXPECTED OVER THE
WEST.  OTHERWISE...VFR CONDITIONS IS EXPECTED ELSEWHERE.

&&

.FIRE WEATHER...

A SERIES OF FAST MOVING PACIFIC TROUGHS WILL BLOW THROUGH WYOMING
THROUGH THE WEEK. THE FIRST ONE WILL BRING SNOW TO THE WESTERN
MOUNTAINS TONIGHT THROUGH TUESDAY NIGHT AND STRONG WINDS ALONG AND
NEAR THE EAST SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS AND
THROUGH THE WIND CORRIDOR FROM ROCK SPRINGS THROUGH CASPER. HIGH
WIND WARNINGS ARE IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 6 PM
TUESDAY. TEMPERATURES WILL WARM SLIGHTLY THEN COOL AGAIN WEDNESDAY
AS A COLD FRONT COMES THROUGH WITH ANOTHER TROUGH RIGHT ON THE
TAIL OF THE FIRST TROUGH WITH SNOW RETURNING TO THE WEST LATE
WEDNESDAY. MIXING HEIGHTS WILL BE AROUND 2500 FEET IN THE WEST
WITH FAIR TO POOR SMOKE DISPERSAL...WHILE IN THE EAST MIXING
HEIGHTS WILL BE UP TO 6000 FEET WITH GOOD TO EXCELLENT SMOKE
DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY
WYZ002-003.

HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY
WYZ015-019-020-030.

&&

SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...TWB
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Apr 4, 4:00 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON APR 4 2011

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON APR 4 2011

...HIGH WIND WATCH FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING AS
WELL AS THE EAST SLOPE OF THE ABSAROKA AND EAST SLOPE OF THE WIND
RIVER MOUNTAINS LATE TONIGHT AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT OVER EASTERN
SWEETWATER...SOUTHEAST FREMONT AND NATRONA COUNTIES AS WELL AS ACROSS
THE EAST SLOPE OF THE WIND RIVER AND ABSAROKA MOUNTAINS. THE
POTENTIAL FOR SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH
EXISTS AT THE LOWER ELEVATIONS ALONG WITH 45 TO 55 MPH WINDS WITH
GUSTS TO 75 MPH IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WINDS WILL BE POSSIBLE TUESDAY OVER EASTERN SWEETWATER...
SOUTHEAST FREMONT AND NATRONA COUNTIES AS WELL AS ACROSS THE EAST
SLOPE OF THE WIND RIVER AND ABSAROKA MOUNTAINS. THE POTENTIAL FOR
SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH EXISTS AT THE
LOWER ELEVATIONS ALONG WITH 45 TO 55 MPH WINDS WITH GUSTS TO 75 MPH
IN THE MOUNTAINS.

SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS WESTERN WYOMING TUESDAY
AND TUESDAY EVENING.

EARLY INDICATIONS ALSO POINT TO A POTENTIAL MAJOR EARLY SPRING
SNOWSTORM BEGINNING AS EARLY AS FRIDAY AND CONTINUING INTO SATURDAY.
THE DETAILS OF THIS STORM SYSTEM ARE STILL SOMEWHAT UNCERTAIN BUT A
SHARP CHANGE TO MUCH COLDER AND SNOWY WEATHER LATE IN THE WEEK IS
STILL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40 MPH.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
April 4, 5:15 PM MST to 6:30 PM MST
Where
Absaroka Mountains forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
April 4, 6:13 PM MST to 7:30 PM MST
Where
Cody Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
April 5, 8:10 AM MST to 1:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289087, 289088, 289089.